Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 10, 1998, 6:15 PM CDT for Gray County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 1998, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 10, 1998, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Gray County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:39 PM CDT | Hail 1 | Pampa, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -169 m²/s²
- 0-3 km storm-relative helicity
- -112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621 WUUS1 KAMA 102315 RRA SVRAMA TXC179-102345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 615 PM CDT MON AUG 10 1998 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAY COUNTY IN THE TEXAS PANHANDLE * UNTIL 645 PM CDT * AT 612 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF MCLEAN. THE STORM IS DRIFTING SLOWLY EAST AND WILL APPROACH HIGHWAY 273 BETWEEN 625 AND 640 PM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RTW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:20 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 10, 3:20 PM CDT, 2 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT MON AUG 10 1998 LOTS OF BUOYANCY ACRS THE PNHDLS THIS AFTN. MOD INSTBY XPCTD TO HELP OUT THE TSRA CHCS THIS EVENING. MAIN QUESTION WL BE WHETHER LLJ DEVELOPS LATER TON AND ENHANCES WAA VCNTY SFC TROUGH OVR XTRM SRN ZONES. THIS SCENARIO COULD ALLOW FOR A MORE NUMEROUS AND LONG LIVED PCPN EVENT TON. FOR NOW WL FCST SCT TSRA BUT WOULD XPCT PRETTY WIDE SPREAD COVERAGE. WE MAY NEED TO UPGRADE TO NUMEROUS OR MENTION HEAVY RAINFALL PSBL BASED ON LAST MINUTE RADAR TRENDS. BLV SFC TROUGH OVR SRN ZONES WL PUSH INTO S PLAINS THROUGH 03Z. OTHERWISE...DAYTIME HEATING AND SGFNT MSTR ADVECTION OVR NRN ZONES SHOULD ALLOW FOR TSRA DURING THE NEXT FEW HRS. FOR TUES AND WED...NWRLY FLO ALONG WITH UPSLOPE NERLY TO SERLY FLO COMBINED WITH AMPLE MSTR AND DAY TIME HEATING WL ALLOW FOR AT LEAST CHC POPS. WL GENERALLY COOL HIGHS DOWN INTO THE MID/UPR 80S. EXTENDED...MRF...UKMET AND ECMWF GENERALLY AGREE WITH MSTR TRAPPED ARND SWRN RIDGE. SLIGHT DIFFERENCES EXIST REGARDING STRENGTH AND POSITION OF RIDGE BUT BLV ENOUGH EVIDENCE EXISTS TO CONT CHC POPS THROUGH SAT. MAIN REASONING WL BE DAYTIME HEATING AND WK DISTURBANCE ROTATING ARND PERIPHERY OF SWRN RIDGE. WL ALSO COOL DOWN MAX TEMPS DUE TO CLOUD COVER AND WETTER WX. PRELIM CCF... AMA 65/85 62/87 +34 DHT 62/84 60/85 +34 .AMA... TX...NONE. OK...NONE. SLATTERY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:44 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.